It’s a given that safe driving needs concentration, alertness and an ability to react in a coordinated and timely fashion. But what may not occur to you is that the medications you’re taking can seriously impact all of these things. And it’s not just prescription medications, but over-the-counter products as well.
So what medications should you be concerned about? Read on to find out.
Be particularly careful of these classes of drugs:
- Pain relievers.The obvious culprits are opiates such as morphine and codeine, which cause sleepiness, dizziness, euphoria, and disorientation. However, there are a lot of OTC medications, such as ibuprofen, that do not cause drowsiness and dizziness but may reduce your pain for the first time in several days and indirectly cause you to relax, which can impair your coordination and reaction times. “When you are in pain, you expend a lot of energy trying to deal with it. When the pain drops off, so does your adrenalin and you feel exhausted. You feel so relieved that your judgment and coordination is off ,” says Tomaka, Norman P. Tomaka, BS Pharm, MS, FAPhA, spokesperson for the American Pharmacists Association. For a day or so after intense pain has subsided, have someone else drive you or take public transportation.
- Antihistamines. In the old days, all antihistamine medications made you sleepy. Nowadays, we have nondrowsy choices such as Claritin, Allegra and Zyrtec. The problem is that some people think all antihistamines are nondrowsy now, and forget to read the label.“If you are wondering if cough, cold or allergy product has an ability to impair driving, look at the ingredients. If something ends in “amine,” it will make you sleepy,” says White. Also, antihistamines can cause blurred vision because they dry up the tear ducts.
- Antidepressants. Some antidepressants such as Trazodone, Nefazodone, and tricyclics can cause drowsiness and a slowness of reaction time in some patients. Those two or three extra seconds for braking could mean all the difference. Others, such as the SSRI depressants (Prozac, Celexa, Lexapro) can cause insomnia, which will make you tired and slow during the day. Also, when alcohol and antidepressants—both of which can cause drowsiness—are combined, the effect is heightened exponentially, says Tomaka, who is also Clinical Consultant Pharmacist and Healthcare Risk Manager for Consultant Pharmacy Services in Melbourne, Florida. This is not to say that you should never drive when taking antidepressants. Hold off driving for a few days when you first start, but for most people, their body will acclimate. If you find the drowsiness does not go away, try taking your medications at night so that the peak time of effect will be when you are sleeping.
- Antihypertensives. Blood pressure medications may cause listlessness, especially the beta blockers. “If you are used to a blood pressure of 150/90, go on hypertensive, and your numbers drop to 120/80, that may zap your energy. The sluggishness usually goes away in the period of a week or two in most people, but be aware of it when you first take the medication,” says Tomaka.
- Antianxiety agents and muscle relaxants.Prescription medications such as Valium and Xanax may have a tranquilizing effect that can impair judgment and reaction times.Beware, also, of so-called natural sleep or relaxation products. “These are insidious because people might think they are natural, so they must not have any side effects. Usually they are used for sleep or relaxation. The one I am most concerned with is something called valerian root,” says White. Melatonin may have a soporific effect as well.
- Stimulants You would think a drug that perks you up (ie. caffeine pills, Red Bull) would be good to take before driving. Not so, says White. “The reality is that it makes you more impetuous and less likely to pay attention to fine details.If you have body revving substances in you and are feeling more energetic than usual, you may not have the ability to concentrate,” he says. Don’t worry about that cup of Joe before you hit the road. It’s not a big enough dose to impair you. Five or six, however, you might want to rethink that trip. Stimulants combined with alcohol can give you the worst of both worlds. You don’t feel as drunk as you would but the alcohol is still impairing your ability to drive.
Protect yourself—and everyone else on the road
- Talk to your physician or pharmacist about possible side effects before starting a new prescription. Don’t get behind the wheel until you know how the drug affects you. “You first need to know how your body reacts to it,” cautions Tomaka.
- Make sure your doctor knows every medication you are currently taking, including homeopathic and nutraceuticals, in case there are known interactions.
- Take medications at prescribed levelsand dosages.
- Never combine medication and alcohol while driving.
- Space out taking your blood pressure medications. “It may be more convenient to take all your pills at the same time, but that can cause side effects when they all hit at once. Talk to your doctor about taking one dose, and then waiting an hour or two before taking the next medication so all the medications aren’t at the peak effects at the same time,” says White. Most important, don’t combine medications that you haven’t combined before if you are going to drive.
- Talk to your pharmacist about changing dose times.If your medications make you feel tired or dizzy, take them at night so that the peak hits while you are asleep.
- Don’t combine medications that you haven’t combinedbefore if you are going to drive.
- Most patients look to see if they feel drowsy or dizzy before driving, but that’s not the only factor. You need to also look at reaction time and coordination.
- Check out AAA’s Road wise RX, a free online tool that allows you to record your prescription and over-the-counter medications, and to receive personalized feedback about how drug side effects and interactions between medications may affect your ability to drive safely.
- If you can’t get the side effects under control and you must drive, talk with your physician. There might be other alternative medications or perhaps she can adjust the dosage. “The key is to be open with your physician, and enlist her as a partner,” says Tomaka.